Evening Doctor, currently my mother is being treated in the hospital with a diagnosis of Pulmonary Edema and a prescription for the drug given by furosemide injc. As a result, the fluid in the lungs is not reduced and the urine is not normal, I want to ask if the side effects of fur0semide can be make shortness of breath and black stools, and at this time my mother is coughing and not coughing up phlegm. Thank you for your attention.
Hello, thank you for the question for HealthReplies.com
Furosemide is a loop diuretic drug that is often used to treat conditions of excess fluid in the body (edema) such as heart disease, liver disease, and kidney disease. Pulmonary edema is a complication that often occurs in people with heart failure.
Furosemide itself has no side effects of shortness of breath or black stools. Shortness of breath is the main symptom found in pulmonary edema. Because the lungs are filled with fluid, lung expansion and gas exchange in the lungs cannot occur properly, so people with pulmonary edema will experience symptoms of shortness of breath. One of the recommended therapies to treat pulmonary edema is the administration of furosemide to get rid of this fluid in the lungs.
The black stool is also not caused by furosemide. However, people with heart failure who experience complications of pulmonary edema are often given antiaggregation drugs such as aspirin (in certain conditions it can also be given with clopidogrel or other blood thinners) and these drugs can cause bleeding in the upper gastrointestinal tract which can cause black stool symptoms. . However, the black stool is not necessarily caused by the administration of these drugs. Black stool can also occur due to stress ulcers, namely ulcers in the stomach that arise due to prolonged physical or emotional stress. The use of iron supplementation can also cause symptoms of black stools. To ascertain the cause of this blackish stool, you should check your mother's stool.
If there are questions about the therapy given to your mother, you can ask directly to the doctor who treated your mother because the doctor who treated your mother directly knows for sure the condition of your mother as a whole. If there are new symptoms that concern you (for example, suddenly the stool is black even though it was normal before), immediately inform the doctor about this condition so that further evaluation can be done.
Here is an article you can read about pulmonary edema
So much information from me, hopefully it will be enough to answer
dr. irna cecilia